Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 103, NWS Kansas City, MO

July 1, 1997Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 1997, 6:54 AM CDT for Platte County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1997, 6:54 AM CDT (11:54 UTC)
Expired
Jul 1, 1997, 7:30 AM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 5:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2402 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 011153 RRA
SVRMCI
MOC165-011230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
654 AM CDT TUE JUL 1 1997

* SEVERE THUNDERSTORM WARNING FOR
    PLATTE COUNTY - NORTHWEST MISSOURI
 
* UNTIL 730 AM CDT

* SOME LOCATIONS AFFECTED
    WESTON
    PLATTE CITY
    FARLEY

* AT 650 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES NORTHWEST OF WESTON MOVING SOUTHEAST AT 30
  MPH.  THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL ONE INCH IN
DIAMETER OR GREATER AND WIND GUSTS 60 MPH OR HIGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING W(INDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

MANION

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:03 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 1, 3:03 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
303 AM CDT MON JUN 30 1997

SEVERAL CONCERNS THIS MORNNING FOR THIS PACKAGE. BROAD AND STRONG
INTRUSION OF 70 TO 90+ KT JET CRASHING ACRS WRN U.S. FROM 00Z RUN.
THE 06Z PLAN VIEW PROFILER SHOW A SPLIT IN THE FLOW WITH A
SECONDARY JET MAX ACRS TX/OK PANHANDLES. THE DIFFLUENCE GENERATED
BY THIS MAY BE DEVELOPING ELEVATED WAA -SRHA OVER NERN KS ON THE
EASTERN EDGE OF THE EXPANDING CAP AT MID-LEVELS. CURRENT CONVECTION
OVER ERN NE AND NERN KS APPRS TO BE ON A WEAKENING TREND THIS
MORNING AS CAP BUILDS EASTWARD. WILL LIKELY MENTION MORNING PCPN IN
PART OF W CNTRL/ NW AND N CNTRL MO/NERN KS ZONE GROUP THIS
MORNING...WITH A SMALLER CHANCE FOR KC METRO AND JUST TO THE EAST.

NEXT...STRENGTH OF JET AND ASSOCIATED DYNAMICS MAY STRETCH LIFT
WARM MID-LAYER ENOUGH TO COOL AND SHIFT THE THERMAL PROFILE FROM A
CAPPING INVERSION TO A CONVECTIVE ENVIRONMENT...ESPECIALLY TO THE
NORTH. SOUTHERN PART OF THE CWA MAY ESCAPE SIGNIFICANT CONVECTION
TONIGHT.

FINALLY...A MIXTURE OF GRADIENT AND DOWNSLOPE WIND FLOW MAY REQUIRE
STRONGER WINDS IN ZONE PACKAGE LATER TODAY THROUGH WEDNESDAY.

CURRENT WND/TEMP FCST LOOKS REASONABLE FOR TODAY...BUT MAY BUMP UP
BOTH SLIGHTLY IN RESPONSE TO STRONG SYSTEM TO THE NORTH. WILL
LIKELY ADJUST TEMPS DOWNWARD FOR MAXES AND MINS ON WEDNESDAY AS
FRONT MOVES THROUGH CWA.

WL LEAVE MENTION OF POPS IN FCST TONIGHT...AS CAP WEAKENS ENOUGH
FOR FOR TSRA/SHRA POTENTIAL. AM NOT CONFIDENT ON THE DEGREE OF
POPS...BUT WILL LIKELY LEAVE IN THE 30-50 PERCENT RANGE FOR NOW.
MAY NEED TO BE RAISED BY DAYSHIFT.

THANKS TO TOP AND STL FOR COORD CALLS THIS MORNING.

.EAtX...NONE.

SMITH

In the hours before

Special weather statement, Jul 1, 6:47 AM CDT, 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-

HAZARDOUS WEATHER OUTLOOK...DELAYED
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
648 AM CDT TUE JUL 1 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 AM FOR PART OF
NORTHEAST KANSAS AND NORTHWEST MISSOURI...
...CHANCE OF SEVERE THUNDERSTORMS AGAIN TONIGHT ACROSS NORTHERN
MISSOURI...

FORECAST:  STRONG TO SEVERE THUNDERSTORMS...WITH THE POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IN AND NEAR THE WATCH
AREA.

THE NORTHERN END OF THE WATCH AREA EXTENDS FROM MOUND CITY IN HOLT
COUNTY...NORTHEAST TO MERCER IN MERCER COUNTY MISSOURI.

THE SOUTHERN END OF THE WATCH EXTENDS FROM PAOLA KANSAS...EAST TO
WARRENSBURG...THEN NORTH TO CARROLLTON IN CARROLL COUNTY MISSOURI.

CITIES INCLUDED...

THE ENTIRE KANSAS CITY METROPOLITAN AREA...ST. JOSEPH...TRENTON...
MAYSVILLE...WARRENSBURG...RICHMOND...HIGGINSVILLE.

SKYWARN SPOTTERS...HAM RADIO AND CIVIL DEFENSE COORDINATORS MAY BE
REQUESTED FOR ACTIVATION FOR SEVERE STORMS THIS MORNING. THE MAIN
THREAT FROM THESE STORMS WILL BE FROM DAMAGING WINDS AND HAIL.

ADDITIONAL SEVERE THUNDERSTORMS MAY BE POSSIBLE TONIGHT...GENERALLY
NORTH OF A ST. JOSEPH TO KIRKSVILLE MISSOURI LINE.

DISCUSSION:  A COMPLEX OF STRONG THUNDERSTORMS CONTINUE TO MOVE
SOUTHEAST ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS. THESE
STORMS WILL CONTINUE TO MOVE INTO WEST CENTRAL AND NORTHWEST MISSOURI
THROUGH MID-MORNING.

THE NEXT CHANCE FOR SEVERE WEATHER WILL BE ASSOCIATED WITH A COLD
FRONT EXPECTED TO MOVE INTO NORTHWEST MISSOURI LATE THIS EVENING.

THE NEXT UPDATE TO THE HAZARDOUS WEATHER UPDATE WILL BE ISSUED AT 100
PM THIS AFTERNOON.

SMITH
Special weather statement, Jul 1, 6:48 AM CDT, 6 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-

HAZARDOUS WEATHER OUTLOOK...DELAYED
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
648 AM CDT TUE JUL 1 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 AM FOR PART OF
NORTHEAST KANSAS AND NORTHWEST MISSOURI...
...CHANCE OF SEVERE THUNDERSTORMS AGAIN TONIGHT ACROSS NORTHERN
MISSOURI...

FORECAST:  STRONG TO SEVERE THUNDERSTORMS...WITH THE POTENTIAL FOR
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE IN AND NEAR THE WATCH
AREA.

THE NORTHERN END OF THE WATCH AREA EXTENDS FROM MOUND CITY IN HOLT
COUNTY...NORTHEAST TO MERCER IN MERCER COUNTY MISSOURI.

THE SOUTHERN END OF THE WATCH EXTENDS FROM PAOLA KANSAS...EAST TO
WARRENSBURG...THEN NORTH TO CARROLLTON IN CARROLL COUNTY MISSOURI.

CITIES INCLUDED...

THE ENTIRE KANSAS CITY METROPOLITAN AREA...ST. JOSEPH...TRENTON...
MAYSVILLE...WARRENSBURG...RICHMOND...HIGGINSVILLE.

SKYWARN SPOTTERS...HAM RADIO AND CIVIL DEFENSE COORDINATORS MAY BE
REQUESTED FOR ACTIVATION FOR SEVERE STORMS THIS MORNING. THE MAIN
THREAT FROM THESE STORMS WILL BE FROM DAMAGING WINDS AND HAIL.

ADDITIONAL SEVERE THUNDERSTORMS MAY BE POSSIBLE TONIGHT...GENERALLY
NORTH OF A ST. JOSEPH TO KIRKSVILLE MISSOURI LINE.

DISCUSSION:  A COMPLEX OF STRONG THUNDERSTORMS CONTINUE TO MOVE
SOUTHEAST ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS. THESE
STORMS WILL CONTINUE TO MOVE INTO WEST CENTRAL AND NORTHWEST MISSOURI
THROUGH MID-MORNING.

THE NEXT CHANCE FOR SEVERE WEATHER WILL BE ASSOCIATED WITH A COLD
FRONT EXPECTED TO MOVE INTO NORTHWEST MISSOURI LATE THIS EVENING.

THE NEXT UPDATE TO THE HAZARDOUS WEATHER UPDATE WILL BE ISSUED AT 100
PM THIS AFTERNOON.

SMITH

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.